Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 33, NWS Memphis, TN

May 21, 2013Panola County, Mississippi

NWS Memphis, TN issued this flash flood warning at May 21, 2013, 7:30 PM CDT for Panola County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2013, 7:30 PM CDT (00:30 UTC)
Expired
May 21, 2013, 10:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Panola County, MS

The radar

The Memphis radar (KNQA), 116 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2013-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2013-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-554 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WGUS54 KMEG 220030
FFWMEG
MSC107-220330-
/O.NEW.KMEG.FF.W.0033.130522T0030Z-130522T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
730 PM CDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PANOLA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 1030 PM CDT

* AT 730 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BATESVILLE
  AND JOHN W KYLE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3422 9014 3427 9013 3428 9016 3430 9017
      3455 9007 3455 8972 3425 8975 3417 9011

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 21, 7:04 PM CDT, 26 minutes earlier.

Area forecast discussion, May 21, 7:04 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
704 PM CDT TUE MAY 21 2013

.UPDATE...

.UPDATED FOR 00Z TAF DISCUSSION..

&&

.PREV DISCUSSION... /ISSUED 304 PM CDT TUE MAY 21 2013/

DISCUSSION...
VERY ACTIVE RADAR THIS AFTERNOON. OVERNIGHT/EARLY MORNING
CONVECTION MAY HAVE US FROM A MUCH MORE SIGNIFICANT SEVERE
WEATHER OUTBREAK TODAY...ALTHOUGH SEVERE POTENTIAL STILL
EXISTS...ESPECIALLY ACROSS NORTH MISSISSIPPI. FARTHER NORTH THE
AIRMASS HAS BEEN WORKED OVER...AND ABUNDANT CLOUD COVER HAS KEPT
TEMPERATURES QUITE A BIT COOLER. INSTABILITY IS HIGHEST IN NORTH
MISSISSIPPI WHERE TEMPERATURES HAVE BEEN ABLE TO CLIMB INTO THE
MIDDLE AND UPPER 80S. DEW POINTS ARE IN THE UPPER 60S TO LOWER 70S
RESULTING IN CAPES IN EXCESS OF 2500 J/KG AND LI'S BELOW -6C. JUST
ACROSS THE STATE LINE IN MOST OF TN...THE MISSOURI BOOTHEEL AND
NORTHEAST ARKANSAS...CAPES ARE GENERALLY BELOW 1500 J/KG WITH LI'S
-4C OR GREATER. DEW POINTS ARE ALSO SLIGHTLY HIGHER. IN THE PAST
COUPLE OF HOURS STORMS HAVE DEVELOPED IN NORTH MISSISSIPPI AND
HAVE SHOWN SOME SIGNS OF ROTATION. 0-3KM HELICITY IS GENERALLY
50-90M^2/S^2 WHICH WOULD CERTAINLY SUPPORT ROTATING STORMS. UPPER
LEVEL SUPPORT IS NOT CURRENTLY AS FAVORABLE FOR SEVERE
THUNDERSTORMS...ALTHOUGH BETTER SUPPORT IS EXPECTED TO MOVE IN
TONIGHT.

ANOTHER ROUND OF STORMS CAN BE SEEN OVER NORTH TEXAS INTO
OKLAHOMA. THIS LINE WILL BRING ADDITIONAL SHOWERS AND
THUNDERSTORMS TO THE MIDSOUTH OVERNIGHT. NUMEROUS OUTFLOW
BOUNDARIES WILL ONLY HELP SUPPORT FOCUS UPDRAFTS AND MAINTAIN A
SEVERE THREAT.

A SHORTWAVE TROUGH CURRENTLY OVER THE TEXAS AND OKLAHOMA
PANHANDLES WILL SHIFT TO THE EAST THIS EVENING AND APPROACH THE
MISSISSIPPI RIVER BY SUNRISE. A SURFACE LOW HAS DEVELOPED OVER
NORTH TEXAS AND SHOULD TRACK NORTHEAST ACROSS CENTRAL ARKANSAS
DURING THE NIGHT. WE WILL SEE A 40-45KT LLJ DEVELOP BY MIDNIGHT
AND MUCH OF THE MIDSOUTH WILL BE IN THE RIGHT ENTRANCE REGION OF A
70-80KT UPPER LEVEL JET. THIS ADDITIONAL DYNAMIC SUPPORT WILL MOVE
IN JUST AS WE LOSE DAYTIME THERMODYNAMIC SUPPORT. THUS FEEL LIKE
THE THREAT FOR SEVERE WEATHER WILL REMAIN ABOUT THE SAME DURING
THE NIGHT...MARGINAL BUT CERTAINLY NOT ZERO.

RESEARCHERS AT MISSISSIPPI STATE UNIVERSITY LAUNCHED A WEATHER
BALLOON MIDDAY ABOUT 30 MILES SOUTHWEST OF GREENWOOD MISSISSIPPI.
IT SHOWS A BIT OF A CAP AT 10KFT...BUT CAPE IN EXCESS OF 3500
J/KG. FARTHER NORTH AT LITTLE ROCK A MIDDAY SOUNDING WAS
INDICATIVE OF A WORKED OVER ENVIRONMENT...FEATURING ONLY 343
JOULES OF CAPE. ANY THREATS FROM STORMS IN WEST TENNESSEE AND EAST
ARKANSAS WOULD BE PRIMARILY HAIL.

A COLD FRONT WILL SWEEP ACROSS THE MIDSOUTH TOMORROW BRINGING AN
END TO THE PRECIPITATION. THE FRONT SHOULD MOVE INTO EAST ARKANSAS
BY 10 AM...CROSS THE MISSISSIPPI RIVER MIDDAY AND EXIT INTO
CENTRAL TENNESSEE/NORTH ALABAMA DURING THE MID AFTERNOON HOURS.
RAIN WILL LIKELY LIMIT TEMPERATURES AGAIN TOMORROW BUT AS RAIN
ENDS...WE COULD SEE TEMPERATURES SURGE INTO THE LOW 80S DURING THE
AFTERNOON HOURS. THE DIURNAL TEMPERATURE PROFILE WILL LIKELY BE
TRICKY TOMORROW DUE THE RAINFALL AND FRONT.

THURSDAY THROUGH THE WEEKEND LOOK MOSTLY DRY. TEMPERATURES THURSDAY
WILL BE NEAR NORMAL...WITH COOLISH FRIDAY...THEN TRENDING
GRADUALLY WARMER THROUGH THE WEEKEND. FRIDAY THROUGH THE WEEKEND
OUR WEATHER SHOULD BE PRIMARILY INFLUENCED BY A WEAK RIDGE ALOFT
AND SURFACE HIGH PRESSURE RESULTING IN DRY CONDITIONS.

AVIATION...
00Z TAF CYCLE

ONGOING LINE OF THUNDERSTORMS WILL MOVE EAST OF THE MIDSOUTH..LEAVING
MAINLY STRATIFORM RAIN WITH SOME EMBEDDED THUNDERSTORMS MOVING
THROUGH THE REGION OVERNIGHT. CEILINGS SHOULD REMAIN ABOVE 2000FT
AT ALL SITES. EXPECT CONDITIONS TO SLOWLY IMPROVE THRU MIDMORNING
TOMORROW.

SAK

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  83  61  82 /  70  60  10  10
MKL  67  81  58  81 /  70  60  10  10
JBR  65  82  57  80 /  70  40  10  10
TUP  67  83  60  86 /  70  70  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 21, 3:18 PM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
318 PM CDT TUE MAY 21 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-222230-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
318 PM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID SOUTH TODAY AND TONIGHT. MULTIPLE ROUNDS OF STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND OVERNIGHT AS A
STRONG AREA OF LOW PRESSURE MOVES INTO THE LOWER MISSISSIPPI
VALLEY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE
WEATHER THREATS ALONG WITH A SECONDARY POTENTIAL FOR PERHAPS A
TORNADO. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED IN
SUPPORT OF SEVERE WEATHER OPERATIONS TODAY AND TONIGHT.

In the hours before

Local storm report, May 21, 5:06 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
506 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLASH FLOOD      HORN LAKE               34.96N 90.04W
05/21/2013                   DESOTO             MS   PUBLIC

            INTERSECTION OF NAIL ROAD AND TWIN LAKES COMPLETELY
            FLOODED.

0459 PM     FLASH FLOOD      SOUTHAVEN               34.97N 90.00W
05/21/2013                   DESOTO             MS   TRAINED SPOTTER

            WATER OVER RASCO ROAD EAST OF HWY 51. ALSO PEA SIZE HAIL.

&&

ZEI
Local storm report, May 21, 5:08 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
508 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     FUNNEL CLOUD     TRUMANN                 35.67N 90.52W
05/21/2013                   POINSETT           AR   PUBLIC

0343 PM     HAIL             3 NE TRUMANN            35.71N 90.48W
05/21/2013  E1.00 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

0355 PM     HAIL             MARKED TREE             35.53N 90.42W
05/21/2013  E0.50 INCH       POINSETT           AR   PUBLIC

            PUBLIC REPORTS DIME SIZE HAIL.

0435 PM     FLASH FLOOD      HORN LAKE               34.96N 90.04W
05/21/2013                   DESOTO             MS   PUBLIC

            INTERSECTION OF NAIL ROAD AND TWIN LAKES COMPLETELY
            FLOODED.

0459 PM     FLASH FLOOD      SOUTHAVEN               34.97N 90.00W
05/21/2013                   DESOTO             MS   TRAINED SPOTTER

            WATER OVER RASCO ROAD EAST OF HWY 51. ALSO PEA SIZE HAIL.

&&

ZEI
Local storm report, May 21, 5:34 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
534 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     FLASH FLOOD      HORN LAKE               34.96N 90.04W
05/21/2013                   DESOTO             MS   BROADCAST MEDIA

            LAW ENFORCEMENT CLOSED US HWY51 JUST SOUTH OF STATELINE
            ROAD.

&&

ZEI
Local storm report, May 21, 5:57 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
557 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     FLASH FLOOD      HORN LAKE               34.96N 90.04W
05/21/2013                   DESOTO             MS   BROADCAST MEDIA

            NUMEROUS HOMES REPORT FLOODING IN DESOTO VILLAGE. UP TO
            TWO FEET DEEP IN PLACES.

0542 PM     HAIL             3 N COLLIERVILLE        35.10N 89.68W
05/21/2013  E1.00 INCH       SHELBY             TN   PUBLIC

            QUARTER SIZE HAIL COLLIERVILLE-ARLINGTON AND RALEIGH
            LAGRANGE.

&&

ZEI
Local storm report, May 21, 6:37 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
637 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     FLASH FLOOD      3 ENE ARLINGTON         35.30N 89.62W
05/21/2013                   FAYETTE            TN   TRAINED SPOTTER

            STATE HWY 196 AT ORR RD COVERD BY WATER.

0604 PM     FLASH FLOOD      OLIVE BRANCH            34.95N 89.83W
05/21/2013                   DESOTO             MS   TRAINED SPOTTER

            HOMES AND BUSINESSES ON GOODMAN NEAR MALONE FLOODED WITH
            UP TO 3 FEET OF WATER.

0615 PM     FLASH FLOOD      DOWNTOWN MEMPHIS        35.13N 90.05W
05/21/2013                   SHELBY             TN   BROADCAST MEDIA

            I-55 NORTH AFTER 3RD CLSED DUE TO FLOODING.

&&

ZEI
Local storm report, May 21, 6:50 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
650 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      HORN LAKE               34.96N 90.04W
05/21/2013                   DESOTO             MS   STORM CHASER

            MAJOR FLASH FLOODING ACROSS SOUTHAVEN AND HORN LAKE WITH
            MANY ROADS IMPASSABLE. RAIN GAUGE MEASURED 4.29INCHES AT
            CHASERS HOME LOCATION OVER A PERIOD OF FOUR HOURS.

&&

ZEI

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:05 PM CDTSevere Thunderstorm WarningMEGTallahatchie25 min
May 21, 8:12 PM CDTTornado WarningMEGTallahatchie, Yalobusha48 min
May 21, 8:38 PM CDTFlash Flood WarningMEGPanola, Tallahatchie, Yalobusha3 hr
May 21, 8:44 PM CDTRiver Flood AdvisoryMEGCoahoma, Tunica36 hr
May 21, 9:02 PM CDTSevere Thunderstorm WarningMEGCalhoun, Yalobusha43 min
May 21, 9:09 PM CDTFlash Flood WarningMEGLafayette, Panola, Yalobusha3 hr
May 21, 9:21 PM CDTRiver Flood WarningMEGTate, Tunica23 hr
May 22, 12:25 AM CDTSpecial Weather StatementMEGAlcorn, Itawamba, Lee, Monroe, Prentiss, Tishomingo50 min
May 22, 12:36 AM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe39 min
May 22, 1:13 AM CDTSpecial Weather StatementMEGItawamba, Monroe32 min
May 22, 10:03 AM CDTRiver Flood WarningMEGQuitman23 hr

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.